The pathophysiology of dystonia

Research output: Contribution to journalArticlepeer-review

Abstract

Dystonia occurs frequently following administration of neuroleptic or antiemetic drugs. This acute manifestation is not likely to be a simple consequence of reduced dopaminergic activity, because it was never reported to occur following the use of drugs which deplete dopamine stores, like reserpine and tetrabenazine. Based on the fact that dopamine-beta-hydroxylase levels are frequently elevated in patients with the dominant form of torsion dystonia it is suggested that dystonia results from impairment of a normal dopaminergic-noradrenergic balance, in which noradrenergic tone preponderates. A relative norepinephrine hyperactivity may be caused by dopaminergic blockade (as occurs in drug-induced dystonia) or from enhanced release of norepinephrine (in idiopathic torsion dystonia).

Original languageEnglish
Pages (from-to)245-250
Number of pages6
JournalJournal of Neural Transmission
Volume42
Issue number3
DOIs
StatePublished - Sep 1978

Fingerprint

Dive into the research topics of 'The pathophysiology of dystonia'. Together they form a unique fingerprint.

Cite this